05 Oct 08
By J Fong, L Sylvia, R Ruthazer, G Schumaker, M Kcomt, JW Devlin
Crit Care Med 2008;36:2281-2287
To identify predictors of mortality in patients with suspected propofol infusion syndrome and to develop a simple scoring system to identify patients with suspected propofol infusion syndrome who are most at risk of death.
Retrospective, database analysis.
Reports (1989-2005) where propofol was associated with >=1 of 24 published propofol infusion syndrome clinical manifestations.
Measurements and Main Results
After comparison of demographic and clinical manifestations between survivors and nonsurvivors, a multivariate logistic regression model was built through a stepwise selection process and then used to develop a simplified mortality scoring system. Of 1139 patients with suspected propofol infusion syndrome, 342 (30%) were fatal. Death was more likely if patients were <=18 yrs (odds ratio [95% confidence interval], 2.3 [1.7-3.2]), male (1.3 [1.1-1.7]), received a vasopressor (1.8 [1.3-2.5)]), or had the following clinical manifestations: cardiac (3.8 [2.88-4.91]), metabolic acidosis (3.7 [2.7-5.0]), renal failure (1.9 [1.4-2.6]), hypotension (1.8 [1.3-2.3]), rhabdomyolysis (1.8 [1.3-2.3]), or dyslipidemia (2.0 [1.2-3.4]). The multivariable modeling process found that cardiac symptoms, rhabdomyolosis, hypotension, metabolic acidosis, renal failure, and age each affected survival, although significant interactions existed between some of these factors. Based on the combination of the presence or absence of the six factors in the multivariate model, a propofol infusion syndrome mortality risk score of 0 to 4 resulted in a predicted %/observed % mortality for each score of 0 (10%/10%), 1 (24%/24%), 2 (47%/44%), 3 (72%/81%), and 4 (89%/83%).
A number of characteristics are independently associated with higher mortality in patients with suspected propofol infusion syndrome, only some of which are currently reflected in the package insert. Further research should focus on prospectively evaluating the mortality scoring system in patients with suspected propofol infusion syndrome.
15 Jun 08
By S Mallow Corbett, I D Montoya, F A Moore
The Institute of Medicine has identified adverse drug events as factors that significantly contribute to increased patient morbidity and mortality. As critically ill patients receive numerous drugs to treat a multitude of complicated health problems, they are at high risk for adverse drug events. Sedation is often a key requirement for the optimal management of critical illness, and propofol, a common sedative, has many desirable characteristics that make it the ideal agent in numerous circumstances. However, over the last decade, increasing numbers of reports have described a potentially fatal adverse effect called propofol-related infusion syndrome. Whether this adverse drug event is preventable is unclear, but recommendations have been proposed to minimize the potential for development of this syndrome. Research is under way to collect data on the use of propofol in intensive care units and on its prevalence.
25 Aug 06
By SM Corbett,J Moore, JA Rebuck, FB Rogers, CM Greene
Critical Care Medicine 2006;34:2479-2483
A 21-yr-old male with traumatic brain injury was administered high doses of propofol for sedation and intracranial pressure control combined with vasopressor therapy to maintain cerebral perfusion pressure >60 mmHg. He developed a significant metabolic acidosis with a lactic acid level of 10.9 mmol/L.
Measurements and Main Results
An exploratory abdominal laparotomy was negative for traumatic injury. During the procedure, the propofol infusion was considered a possible cause and was discontinued. On review, it became apparent that a combination of high-dose propofol and catecholamines were responsible for the lactic acidosis. An echocardiogram revealed severe left ventricular dysfunction and cardiomyopathy, which resolved within 19 days.
High-dose propofol should be avoided and alternative agents should be instituted for sedation and intracranial pressure management. The use of catecholamine infusions to maintain cerebral perfusion pressure in the setting of a high-dose propofol infusion may be pharmacologically unsound and may be a triggering factor for propofol infusion syndrome. Identification of the syndrome and discontinuation of propofol resulted in complete reversal of symptoms in the case described.